North Dakota, 2003

Hail in North Dakota, July 17, 2003

July 17, 2003 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 17, 1:50 AM CST, 10 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 1:50 AM CST, 10 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT THU JUL 17 2003

CURRENTLY CONVECTION FROM EASTERN MONTANA IS MAKING ITS WAY INTO
WESTERN ZONES. FIRST WARNING WAS JUST ISSUED BY KISN. THIS WAVE
PROGGED BY MODELS TO MOVE EAST SOUTHEASTWARD THROUGH THE
REGION...MAINLY AFFECTING SOUTHERN HALF OF CWA.

WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS IS VERY DEPENDANT ON
THE WEST TO EAST BOUNDARY OVER THE NORTH DAKOTA. ITS SOUTHWARD AND
NORTHWARD MOVEMENT THROUGH FRIDAY NIGHT WILL BE THE MAIN PLAYER FOR
CONVECTIVE ACTIVITY. ITS TIMING FOR MOVEMENT IS THE
PROBLEM...THOUGH. 00Z AVN AND ETA STILL CANNOT COME INTO AGREEMENT
ON IT. BOTH...HOWEVER...INDICATE A PERIOD OR TWO OF HEAVY RAIN. WILL
CONTINUE TO MENTION ITS POSSIBILITY IN THE HWO...RATHER THAN THE
ZONES...DUE TO THE UNCERTAINTY OF ITS TIMING. AVN AND ETA BOTH STILL
INDICATE 40-45 K INDEX VALUES AS WELL AS PW OF 1.50 INCHES AT TIMES.
AS LONG AS THE FORCING ARRIVES AT THE CORRECT TIME...I WOULD THINK
TONIGHT WOULD BE A BETTER SCENARIO FOR CONVECTION...WITH 80-90 KT
UPPER JET PASSAGE AND BETTER INSTABILITY. FRIDAY NIGHT ALSO APPEARS
TO BE A BIT MORE FAVORABLE.

HIGH TEMPERATURES ARE A PROBLEM TODAY...WITH DEPENDENCE ON CLOUD
COVER. I KEPT ON THE HIGHER SIDE OF GUIDANCE. I FEEL WE WILL
PROBABLY GET A LITTLE MORE RADIATION THAN THE MODELS
ADVERTISE...EVEN THOUGH IN INCREASE IN SURFACE DEWPOINTS WILL KEEP
TEMPS FROM RAISING AS HIGH AS THEY HAVE THE LAST COUPLE OF DAYS.

.BIS...NONE.
SHULZ
Hazardous weather outlook, Jul 17, 3:00 AM CST, 9 hours 6 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT.
SOME STORMS MAY CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT.
THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT.

SHULZ

In the hours before

Special weather statement, Jul 17, 11:25 AM CST, 41 minutes before
NDZ009-017-171925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1226 PM CDT (1126 AM MDT) THU JUL 17 2003

A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO
MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS
COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL
LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF
PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST
STORMS.

THOMSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Emmons

When
July 17, 12:06 PM CST
Where
Emmons County, 10 mi W of Linton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -100.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2003Every state in 2003This day in weather historyWarnings in North Dakota, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376366.